Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2018, 3:39 AM CDT for Lucas County, Marion County, Warren County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 3:39 AM CDT (08:39 UTC)
- Expired
- May 12, 2018, 4:12 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lucas County, IA, Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WUUS53 KDMX 120839
SVRDMX
IAC117-125-181-120930-
/O.NEW.KDMX.SV.W.0042.180512T0839Z-180512T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
339 AM CDT SAT MAY 12 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Lucas County in south central Iowa...
Southwestern Marion County in south central Iowa...
Southern Warren County in south central Iowa...
* Until 430 AM CDT.
* At 339 AM CDT, a severe thunderstorm was located near Indianola,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Indianola, Melcher-Dallas, Milo, Lacona, St. Marys, Lake Ahquabi
State Park, Otter Creek County Park and Knoxville Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4113 9341 4124 9376 4136 9372 4129 9307
4116 9309 4116 9310 4109 9310
TIME...MOT...LOC 0839Z 280DEG 29KT 4129 9365
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik2 follow-up statements
999
WWUS53 KDMX 120906
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
406 AM CDT SAT MAY 12 2018
IAC117-120915-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-180512T0930Z/
Lucas IA-
406 AM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved north
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4117 9336 4126 9350 4133 9347 4129 9307
4116 9309 4116 9323
TIME...MOT...LOC 0905Z 277DEG 37KT 4127 9339
$$
IAC125-181-120930-
/O.CON.KDMX.SV.W.0042.000000T0000Z-180512T0930Z/
Marion IA-Warren IA-
406 AM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN MARION AND SOUTHEASTERN WARREN COUNTIES...
At 405 AM CDT, a severe thunderstorm was located 8 miles west of
Melcher-Dallas, or 11 miles southeast of Indianola, moving east at 40
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Melcher-Dallas, Milo and Lacona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4117 9336 4126 9350 4133 9347 4129 9307
4116 9309 4116 9323
TIME...MOT...LOC 0905Z 277DEG 37KT 4127 9339
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik191
WWUS53 KDMX 120912
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
412 AM CDT SAT MAY 12 2018
IAC125-181-120922-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-180512T0930Z/
Marion IA-Warren IA-
412 AM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND
SOUTHEASTERN WARREN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4117 9336 4126 9350 4133 9347 4129 9307
4116 9309 4116 9323
TIME...MOT...LOC 0907Z 280DEG 29KT 4126 9332
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:44 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 11, 11:44 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1144 PM CDT Fri May 11 2018 ...Updated for 06z Aviation Discussion... .SHORT TERM...(Tonight through Saturday evening) Issued at 349 PM CDT Fri May 11 2018 Summary...Seemingly perpetual shower/storm chances throughout the forecast period with no 12 hour period forecasted dry throughout the forecast area. Threat for severe storms remains low, with the best chances over southern Iowa early in the week. Temperatures look warm above normal by Monday and on through the week. Tonight through Saturday...The immediate concerns, and likely the "immediate" concerns each of the next few days will be short term precipitation/convective trends. Convection today has essentially ceased across Iowa for the time being, with the surface warm front continuing to sage across far southern Iowa. Shower/convective coverage is expected to increase this evening as the 850mb jet/flow increases and rides over the surface front. While a fair cap is in place currently, it should erode as moisture profiles deepen and elevated CAPE in excess of 1500 J/kg seem likely as far north as Highway 20. Fortunately, deep support for severe storms is not present. While 0-6 km bulk shear suggests as much as 50+ kts, storms will not realize a majority of it with much of it concentrated near the surface and any convection being elevated in nature. Looking towards Saturday morning/afternoon convection will slide eastward with increasing severe threat as storms go surface based, but will not occur until well outside the CWA and state. Sunday through Friday...There remains fair consensus on the broad pattern across the synoptic models. Including a cutoff upper low across the Intermountain West, SW upper level flow into the western Plains, and then more zonal conditions across the Great Lakes and eastern US throughout much of the forecast. With said setup, the region is left primarily in a period of perpetual, primarily non-severe, precipitation chances as the models attempt to dissect the details of disturbances ejecting off the western cut off low. There is fair confidence in stating that forecast precipitation, temporally, is overdone, but there is also very low confidence in pinpointing the dry periods. The best location for severe storms will remain over southern Iowa coincident with the best instability and relative proximity to the fluctuating surface front. Elevated convection will help limit severe potential, but certainly not preclude the possibility of isolated severe hail or severe gust as cores collapse or MCS develops. The best opportunity for severe weather though continues to look like Monday/Monday night with suggestions the surface front treks into southern Iowa. While SBCAPE potentially in excess of 2000- 2500 J/kg and weak CIN raise concern, very weak upper level flow do not support deep layer shear profiles whatsoever. Lest not forget that all of that depends on where the surface sets up, 3+ days from now. Tuesday and beyond, more of the same, but with suggestions of an open wave moving through the 500 mb flow. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1143 PM CDT Fri May 11 2018 IFR ceilings ongoing or expected soon will prevail through much of the period with the exception of KOTM, which will drop to low MVFR. Showers and thunderstorms are beginning to develop over southern Iowa as the clock nears midnight, but scattered coverage limits certainty beyond VCTS. Showers and a few storms may lift toward the northern Iowa terminals after sunrise Saturday as well. Did remove mention of VC weather mid to late afternoon Saturday to avoid prolonged period of such in TAFs, but future TAFs will evaluate possible inclusion. && .HYDROLOGY... Issued at 349 PM CDT Fri May 11 2018 Currently rivers remain on the high side across the northern half to two-thirds of the state. Currently, 2 warnings (Estherville and Humboldt) and 1 watch (Emmetsburg) exist on the Des Moines River, and 1 watch (Cedar Falls) on the Cedar River. Additional flooding remains possible with showers/storms in the forecast over the next few days. Fortunately QPF forecasts are not extreme (less than an inch) in any 12 hour period over the next few days, but localized heavy rainfall potential remains with precipitable water amounts forecast to remain in excess of 1.5 inches over much of the state for the foreseeable future. As previous hydrology section updates have noted, it is not surprising that the northern reaches of Iowa have the best opportunity for flooding, or increased flooding, given antecedent wet conditions and already high river levels. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Ansorge HYDROLOGY...Curtis
Hazardous weather outlook, May 11, 3:21 PM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Fri May 11 2018 IAZ004>007-015>017-023>028-033>039-122030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 321 PM CDT Fri May 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No significant rainfall is expected, however river concerns remain on the Des Moines and Cedar Rivers including warnings and watches. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and storms will be possible over the weekend and throughout a good portion of the week. At this time, the threat for severe weather remains low. With rivers already high and soils pretty saturated, any heavy rainfall may exacerbate current/forecast flooding, and cause new river points to go into flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. IAZ044>050-057>062-070>075-081>086-092>097-122030- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 321 PM CDT Fri May 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered storms are expected this evening and tonight. The severe potential is relatively low, but the strongest storms tonight will have the potential for isolated severe hail and wind. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are anticipated over the weekend and into next week. While the severe risk is fairly low throughout the period, opportunities exist Saturday and early next week for a few strong to severe storms. The primary threats will be for severe hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports are always welcome and encouraged. CURTIS
In the hours before
Special weather statement, May 12, 12:28 AM CDT, 3 hours 11 minutes before
Special Weather Statement National Weather Service Des Moines IA 1228 AM CDT Sat May 12 2018 IAZ057>059-070-071-120730- Audubon-Guthrie-Dallas-Cass-Adair- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, and Fontanelle 1228 AM CDT Sat May 12 2018 ...Hail and Heavy Rain... Scattered storms over west central Iowa will continue to spread and occasionally be capable of producing hail up to the size of nickels at times. Locally brief heavy rain and periodic cloud to ground lightning will also accompany these storms through 230 AM. KLP
Special weather statement, May 12, 1:00 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
100 AM CDT SAT MAY 12 2018
IAZ059-060-072-073-120645-
Polk IA-Madison IA-Dallas IA-Warren IA-
100 AM CDT SAT MAY 12 2018
...Nickel Hail and Heavy Rain Heading Toward Des Moines Metro...
At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 8 miles northwest of Winterset, moving northeast at 35
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Windsor Heights,
Carlisle, Saylorville, Earlham, De Soto, Van Meter, Southridge Mall,
Jordan Creek Town Center and Merle Hay Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4135 9414 4148 9423 4175 9362 4154 9345
4136 9378
TIME...MOT...LOC 0559Z 235DEG 30KT 4146 9407
PodrazikSpecial weather statement, May 12, 1:53 AM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Des Moines IA 153 AM CDT Sat May 12 2018 IAZ057>062-070>075-121000- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 153 AM CDT Sat May 12 2018 ...Heavy Rain and Spotty Hail to Impact Interstate 80 Corridor... Thunderstorms are expected to continue to spread across the Intestate 80 corridor from around the Atlantic area eastward through Stuart, Des Moines, and Newton. Very heavy rain likely with these storms along with the potential for small hail will continue through the overnight hours. Rainfall rates of 1 to 2 inches per hour have occurred with the heavier thunderstorms. Ponding of water and reduced visibility will greatly impact driving conditions through the early morning hours. Please slow down and be mindful for the potential of hydroplaning. KLP
Special weather statement, May 12, 2:41 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Des Moines IA 241 AM CDT SAT MAY 12 2018 IAZ074-075-120830- Marion IA-Mahaska IA- 241 AM CDT SAT MAY 12 2018 ...HAIL AND HEAVY RAIN... At 239 AM CDT, Doppler radar was tracking a strong thunderstorm near Lake Red Rock, or 7 miles northwest of Pella, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Pella, New Sharon, Lake Red Rock, Elk Rock State Park and Pella Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Lake Red Rock, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4133 9266 4140 9311 4151 9308 4151 9264 TIME...MOT...LOC 0739Z 277DEG 20KT 4145 9306 Podrazik
Local storm report, May 12, 3:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM HAIL 1 NNE STUART 41.51N 94.31W
05/12/2018 M1.00 INCH GUTHRIE IA PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&Special weather statement, May 12, 3:34 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
334 AM CDT SAT MAY 12 2018
IAZ073-074-120930-
Marion IA-Warren IA-
334 AM CDT SAT MAY 12 2018
...Hail and Heavy Rain...
At 333 AM CDT, Doppler radar was tracking a strong thunderstorm near
Avenue Of The Saints Event Center, or 7 miles southwest of Indianola,
moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Indianola, Melcher-Dallas, Milo, Martensdale, Lacona, St. Marys,
Ackworth, Lake Ahquabi State Park and Otter Creek County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4123 9378 4139 9378 4135 9316 4116 9317
4116 9347
TIME...MOT...LOC 0833Z 275DEG 36KT 4131 9370
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:00 AM CDT | Special Weather Statement | DMX | Polk | 45 min |
| May 12, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 47 min |
| May 12, 2:41 AM CDT | Special Weather Statement | DMX | Marion | 49 min |
| May 12, 3:34 AM CDT | Special Weather Statement | DMX | Warren | 56 min |
| May 12, 6:52 AM CDT | Special Weather Statement | DMX | Clarke, Ringgold | 53 min |
| May 12, 6:57 AM CDT | Special Weather Statement | DMX | Decatur | 48 min |
| May 12, 9:47 AM CDT | Special Weather Statement | DMX | Appanoose, Wayne | 43 min |
| May 12, 9:49 AM CDT | Special Weather Statement | DMX | Lucas | 41 min |
| May 12, 10:44 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 71 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.